Format

Send to

Choose Destination
J Hepatol. 1990 Mar;10(2):235-9.

Phenobarbital hepatotoxicity in an 8-month-old infant.

Author information

1
Department of Paediatrics, Hospital for Sick Children, Toronto, Ontario, Canada.

Abstract

Severe hepatotoxicity from phenobarbital occurred in an infant boy who had a complicated illness with chronic bilateral subdural hematomas and sepsis. Skin rash began after 2 weeks of treatment, and signs of hepatocellular failure developed 3 weeks after phenobarbital had been started. Signs of severe liver disease included elevated aminotransferases, conjugated hyperbilirubinemia, significant coagulopathy, hepatosplenomegaly and ascites. Other features of this adverse drug reaction were unremitting fever, leukocytosis with eosinophilia and atypical lymphocytosis, and proteinuria. Sepsis, viral hepatitis, and metabolic liver disease were excluded. The child was on no other medication and had been previously well. In-vitro rechallenge of the patient's lymphocytes with cytochrome P-450 generated metabolites of phenobarbital showed extensive cytotoxicity compared to control. These data support the hypothesis that a defect in drug detoxification was responsible for the child's susceptibility to this drug hepatotoxicity.

PMID:
2332596
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center